Estrogen replacement therapy benefits variety of skin concerns

September 1, 2012

Eight years after the Women's Health Initiative (WHI) linked estrogen supplementation to breast cancer and heart disease, the impact of estrogen withdrawal is obvious in a less-than-obvious location; hormone-deficient vulvar disease is becoming more common, according to F. William Danby, M.D.

Key Points

Manchester, N.H. - Eight years after the Women's Health Initiative (WHI) linked estrogen supplementation to breast cancer and heart disease, the impact of estrogen withdrawal is obvious in a less-than-obvious location; hormone-deficient vulvar disease is becoming more common, according to F. William Danby, M.D.

One problem is that the media, the medical community and the public extrapolated a simple message from a complicated study, says Dr. Danby, adjunct assistant professor of dermatologic surgery at Geisel School of Medicine, Dartmouth College, Hanover, N.H. He is also in private practice in Manchester, N.H.

WHI was an epidemiologic study that linked estrogen supplementation to heart attack, stroke and breast cancer. The study was abruptly stopped in 2003 because the authors considered the menopausal women in the estrogen supplementation arm to be at risk of these events.

The type of hormone used in WHI was problematic, Dr. Danby says. The hormone labeled progesterone was medroxyprogesterone acetate, "Almost as androgenic and therefore as acnegenic" as testosterone, he explains.

"In WHI, the breast cancers did not show up in estrogen-treated women until medroxyprogesterone was added. This gave estrogen a bad name," he says. "The problem is that no one has done a study that looks at real estradiol and real progesterone. They haven't been tested because they're not marketable."

A study is now underway that uses true progesterone and true estradiol, but the findings will not be available for several years, he says.

Lynne Margesson, M.D., is assistant professor of obstetrics/gynecology and dermatologic surgery at Geisel School of Medicine and a dermatologist who has subspecialized in vulvovaginal dermatology for more than 30 years. She says she agrees with Dr. Danby, particularly regarding postmenopausal health. "The WHI story has had a massive negative impact on vulvar dermatology," she says. She is also married to Dr. Danby.

Every disorder worsened

"Estrogen deficiency worsens just about every disorder in the vulvovaginal area," Dr. Margesson says. These include lichen sclerosus, lichen planus, atrophic vaginitis, lichen simplex chronicus, stress incontinence, fecal incontinence and anogenital pruritus, as well as problems related to sexual function such as dyspareunia and splitting, cracking and bleeding with intercourse.

"All are significantly ameliorated by adequate topical estrogen support," she says. "Estrogen therapy serves both to maintain normal skin barrier function as the ovaries fail and (to provide) a baseline for additional specific disease-directed therapy.

"The withdrawal of estrogen support, the fear engendered by press reports, the negative impact of the Internet and the glacier-slow return to reasonable recommendations from the gynecology community have combined to damage the vulvar health of millions of women," she adds. "Because of the taboos involved, the effect of estrogen withdrawal has been to create a silent epidemic that contributes to the high incidence of vulvar pain and sexual dysfunction in the older female population."

Rather than having a universal approach to all women regarding supplemental estrogen, "the varied relative contraindications and risk-benefit considerations should be discussed with each woman," she says.

For estrogen replacement, Dr. Danby says he uses bioidentical estradiol, which is administered by cutaneous patch, in his practice. "It's easier to control the dose," he says.

Although creams are more typically used for topical administration of estradiol, the dose is more easily regulated with a patch. Either way, "If you put the estradiol on the skin, either with cream or patch, it doesn't go through the liver to the same extent as when taken orally, and therefore doesn't increase clotting factors," he says, adding that the risk of greatest concern with estrogen supplementation is elevated clotting factors.

Disclosures: Drs. Danby and Margesson report no relevant financial interests.